Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
Green48

Reaction to Nuclear Stress Test

Recommended Posts

I had a nuclear stress test yesterday that ended with me in the hospital.  The emergency room thought I had a nasty reaction to either the nuclear dye , the drug used to chemically stimulate my heart (instead of using tread mill), or the drug used to reverse the effects of the stimulating drug.  I had a difficult time breathing, my heart rate was crazy, there was an elephant on my chest, very dizzy, nausea, ungodly tired, and weak.  Today, I am still very weak, tired, tachy, and dizzy.  I have had POTS for 13 years now, but never expected this extreme type of reaction to a stress test (I have had treadmill tests before, but due to my history of passing out, the doctor wanted me to have the chemical test instead). From past experience with my POTS I have a feeling I will be like this for a couple of weeks or more.  Has this type of reaction happened to anyone else who has had the chemically induced stress test?  I am just trying to sort out what happened, it has been surreal.  

Share this post


Link to post
Share on other sites

I'm so sorry to hear you've been through that. It sounds truly terrifying. We are here and support you! 

I've only ever had treadmill stress tests, but haven't had one in a while. My cardiologist sent me for a CT-angiogram a few years back (a very cool new technology which is apparently just about as accurate as an angiogram done in hospital) due to my chest pains and shortness of breath.

They took a picture of my heart and arteries, and it showed my arteries were 100% "open" and had no occlusions etc, so I think since then, he's not really bothered to do any further stress testing, even though I still have problems exercising. They've figured out that's just due to my dysautonomia.

I wish I had some useful advice but I'm glad you're OK and on the mend. I've always had concerns over the chemical stress test, because I've heard of some adverse reactions happening, so I'm very sorry that happened to you! 

Take care and I hope you feel better very soon.

 

Share this post


Link to post
Share on other sites

@Green48 - I am sorry you had to go through that. I had 2 chemically induced stress tests done and never had a reaction like you describe, so it very well may have been an allergic reaction. Very scary! It might take a while for your body to get back to "normal", so take it easy and get better! 

4 hours ago, Scout said:

They took a picture of my heart and arteries, and it showed my arteries were 100% "open" and had no occlusions etc, so I think since then, he's not really bothered to do any further stress testing, even though I still have problems exercising. They've figured out that's just due to my dysautonomia.

Scout - I had many tests done for the chest pain I experience from POTS. Last year my cardiologist did  heart cath and found out I have Prinz Metal angina, the arteries around the heart constrict and spasm, causing the pain. I have hyperPOTS, so I have problems with severe vasoconstriction. Maybe this is what is going on with you as well?

Share this post


Link to post
Share on other sites

I haven't had the chemical stress test (& nor would I because I don't feel I could tolerate it), but I had a horrid reaction to IV iodine contrast CT dye the other week. I would describe it as haemodynamic rather than allergic as I had no rash, itching or wheezing etc, but it made me very flush & HR went nuts, similar to what you describe. 

I managed to get some IV fluid afterwards (wasn't going to let that cannula go to waste!) which helped things settle down a lot. 

Is there some way you could get a bag or two of saline to help you out if you are still feeling unwell? I hope things improve soon & that some useful data was gained from your test.

B xxx

Share this post


Link to post
Share on other sites

@Pistol Thanks for the information. I really hope you're OK and manage well with the prinz metal angina. I believe I have heard of it before — is it also known as coronary spasms? What type of pain does it cause? Do you take a med to prevent it? 

My chest pains are usually quite sharp, and my cardiologist said it could be the mitral valve prolapse (not severe at this stage, but the chest pains can be). Often, it is to the left side of my chest, but sometimes it's right in the middle and feels like being stabbed with a knife. Short episodes usually. I think the longest I've had is maybe a couple of minutes. 

I think my cardiologist was confident after the CT scan of my heart, that my arteries were fine, so didn't do anything further. 

But it is interesting you mention it, because I've had times where I have wondered if I was having some kind of coronary spasm, because I have heard of those, and I think I also read that they were more common in women? 

Share this post


Link to post
Share on other sites
7 hours ago, Scout said:

Thanks for the information. I really hope you're OK and manage well with the prinz metal angina. I believe I have heard of it before — is it also known as coronary spasms? What type of pain does it cause? Do you take a med to prevent it? 

@Scout- in my case the pain is left sided, achy and often radiates up my neck. Often my BP is high when I have it but not always. I do get the pain under my sternum as well but not sure if that is GI related.  I was on a nitroglycerin patch for a while but weirdly the chest pain went away on its own once weekly IV fluids were started. I believe that this is b/c the fluids prevent sympathetic overcompensation ( which causes vasoconstriction ) by whatever mechanism. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...